MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01C
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/15/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H1: a risk to the patient's health could not be excluded for these specific circumstances, since 2 screws were placed in the patient's spine in different positions than desired with brainlab navigation involved.H6: the device evaluation is currently pending necessary clarifications of the surgical procedure.Brainlab continues to follow up with the user facility and intends to issue a follow-up report upon completion of the device evaluation.
 
Event or Problem Description
A minimally invasive surgery on the lumbar spine for a transforaminal lumbar interbody fusion of vertebrae l4-l5, with intended placement of 4 spine screws bilateral for fixation (at l4-l5), was performed with the aid of the display by the brainlab navigation software spine & trauma 3d navigation 1.5.From an intra-operative o-arm scan, the surgeon discovered that of 2 of the 4 screws placed with the aid of navigation deviated from their intended positions (at right l4 and l5, with the amounts of the deviation from the intended positions unknown).The misplaced screws were reportedly corrected to their intended positions at the same surgery.Further details of the effects on the patient could not yet be retrieved from the hospital, brainlab continues to follow up with the user facility.
 
Event or Problem Description
A minimally invasive surgery on the lumbar spine for a transforaminal lumbar interbody fusion (tlif) of vertebrae l4 and l5, with intended placement of 4 vertebra screws bilateral for fixation, was performed with the aid of the display by the brainlab spine & trauma 3d navigation 1.5.From an intra-operative verification o-arm scan, the surgeon determined that 2 spine screws placed in right l4 and l5 with navigation, deviated from their intended positions shifted caudal by ca.17-20mm, and into the disc spaces.According to the surgeon (treating clinician): the deviation of 2 of 4 spine screws placed with the aid of navigation was detected by the surgeon with a verification o-arm scan before finalizing the surgery, and the screw placements were corrected to their intended positions after switching to an open surgery approach, with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure due to the deviating placements.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolong of ca.2h.There were further no remedial actions for the patient necessary, done or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since drillings and screws were placed in the patient's spine in a different position than desired with navigation involved, despite according to the surgeon (treating clinician): the deviation of 2 of 4 spine screws placed with the aid of navigation was detected by the surgeon with a verification o-arm scan before finalizing the surgery, and the screw placements were corrected to their intended positions after switching to an open surgery approach, with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure due to the deviating placements.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolong of ca.2h.There were further no remedial actions for the patient necessary, done or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause of the 2 spine screws placed in right l4 and l5 with the aid of navigation deviating by ca.17-20mm shifted caudal, is: an insufficient fixation of the universal automatic image registration matrix to the patient by the user for the pre-placement scan, not following brainlab requirements, leading to matrix movements during the scan and thus an inaccurate registration of the actual patient anatomy location to the navigation.The matrix was solely weighed down with wet sterile towels instead of being affixed to the patient with e.G.Sterile tape as required.A to a lesser extent further contributing factor is: relative movements of the spine anatomy during the surgery between the vertebra the navigation reference array was fixated to (l1 or above), and the vertebrae operated on (l4/l5) due to an insufficiently rigid connection of the anatomy in between, and the (high) forces applied to the bone during instrumentation, such as the malleting of the screwdriver into the vertebrae.Imaging data provided by the hospital show that the anatomy operated on has moved in between the pre-placement o-arm scan and the verification scan.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Apparently, despite a deviation of the tracked instrument was detected by the user after the first 2 placements, the resulting deviation between the actual patient anatomy location during the affected placements and the registered pre-placement patient scans displayed by the navigation for instrument position visualization was not recognized by the user with the necessary thorough navigation accuracy verification of the registration, and throughout the surgery before and during performing significant invasive actions with the aid of navigation.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA 3D NAVIGATION (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key20924389
Report Number8043933-2024-00084
Device Sequence Number5055832
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26509D
Device Lot NumberSW V. 1.5.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2024
Supplement Date Received by Manufacturer11/15/2024
Initial Report FDA Received Date12/13/2024
Supplement Report FDA Received Date01/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/01/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown